Warning Signs

Inhalant Abuse is a lesser-known form of substance abuse, but is no less dangerous than other forms.The Substance Abuse and Mental Health Service has reported that more than 2.1 million children in America experiment with some form of an inhalant each year and the Centers for Disease Control lists inhalants as second only to marijuana for illicit drug use among youth.

However, parents aren't talking to their children about this deadly issue. According to the Alliance for Consumer Education's research study, Inhalant Abuse falls behind alcohol, tobacco and marijuana use by nearly 50% in terms of parental knowledge and concern. The Partnership for a Drug-Free America reports that 18 percent of all eighth graders have used inhalants, but nine out of 10 parents are unaware or deny that their children have abused inhalants. Many parents are not aware that inhalant users can die the first time they try Inhalants.

Sudden Sniffing Death Syndrome is caused in one of two ways. First, Inhalants force the heart to beat rapidly and erratically until the user goes into cardiac arrest. Second, the fumes from an Inhalant enter a user's lungs and central nervous system. By lowering oxygen levels enough, the user is unable to breathe and suffocates. Regular abuse of these substances can result in serious harm to vital organs including the brain, heart, kidneys and liver.

Even if the user doesn't die, Inhalants can still affect the body. Most Inhalants produce a rapid high that resembles alcohol intoxication with initial excitement, then drowsiness, disinhibition, lightheadedness and agitation. Short-term effects include headache, muscle weakness, abdominal pain, severe mood swings and violent behavior, slurred speech, numbness and tingling of the hands and feet, nausea, hearing loss, limb spasms, fatigue, and lack of coordination. Long- term effects include central nervous system or brain damage. Serious effects include damage to the liver, heart, kidneys, blood oxygen level depletion, unconsciousness and death.

Studies show that strong parental involvement in a child's life makes the child less likely to use Inhalants. Know the warning signs or behavior patterns to watch for and take the time to educate yourself about the issue so that you can talk to your children about inhalants.

1. Include Inhalant Abuse in substance abuse discussions with your child:

First, parents should arm themselves with as much information about Inhalant Abuse as possible. Know what products are potentially harmful if intentionally abused as inhalants. Learn what slang words are used to describe Inhalants and the act of Inhaling. Go to the various web sites and read as much information as possible. (Several links are provided throughout this website for your use). Ask your pediatrician to tell you about inhalant abuse and ask if he or she has had any experience dealing with children that have abused Inhalants.

One of the most important steps you can take is to talk with your children at an appropriate but early age, about not experimenting with Inhalants. In addition, talk with your children's friends, teachers, guidance counselors and coaches. By discussing this problem openly and stressing the deadly consequences of Inhalant Abuse, you may help save a life.

Inhalant Abuse Resources     |     Slang for Inhalants

2. Know the warning signs:

If someone is an Inhalant Abuser, some or all of these symptoms may be evident:
- Drunk, dazed, or dizzy appearance
- Slurred or disoriented speech
- Uncoordinated physical symptoms
- Red or runny eyes and nose
- Spots and/or sores around the mouth
- Unusual breath odor or chemical odor on clothing
- Signs of paint or other products where they wouldn't normally be, such as on face, lips, nose or fingers
- Nausea and/or loss of appetite
- Chronic Inhalant Abusers may exhibit symptoms such as hallucinations, anxiety, excitability, irritability, restlessness or anger.


While several of these warning signs may point to occasional problems most teens experience at some point during the teenage years, don't be fooled. Know what specific signs may signal real trouble for your child.

3. Recognize other telltale behavior signs of Inhalant Abusers:

- Painting fingernails with magic markers or correction fluid
- Sitting with a pen or marker by the nose
- Constantly smelling clothing sleeves
- Showing paint or stain marks on face, fingers or clothing
- Having numerous butane lighters and refills in room, backpack or locker (when the child does not smoke)
- Hiding rags, clothes or empty containers of the potentially abused products in closets, under the bed, in garage etc.

4. Know what to do in case of an emergency:

- First, stay calm, do not excite or argue with the abuser while they are under the influence.
-
If the person is unconscious or not breathing ---call for help immediately. CPR should be administered until help arrives.
-
If the person is conscious, keep them calm and in a well-ventilated area.
-
Do not leave the person alone.
-
Activity, excitement or stress may cause heart problems or lead to "Sudden Sniffing Death Syndrome" (when an individual dies the first time they abuse an inhalant.
-
Check for clues, try to find out what was used as the inhalant. Tell the proper authorities.
-
Seek professional help for the abuser through a counselor, school nurse, physician, teacher, clergy, or coach.
-
Be a good listener.

Contact us...

Emergencies - 9-1-1

Non-Emergencies - (406) 447-8293


Sheriff Leo C. Dutton    

Undersheriff Jason Grimmis

Phone: (406)447-8235

Finance Officer:
Tammy Potter 
Phone: (406)447-8258 

Mailing Address:
221 Breckenridge
Helena, MT 59601

Map to the Sheriff's Office